Hail, Brown
- When
- August 18, 4:15 PM CST
- Where
- Brown County, 2.13 mi SSE of James
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.440, -98.210
Storms in a northwest flow regime moved across northeast South Dakota during the afternoon and produced 1 inch hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Storms in a northwest flow regime moved across northeast South Dakota during the afternoon and produced 1 inch hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 18, 2:13 PM CST, 2 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 313 PM CDT Thu Aug 18 2022 .SHORT TERM...(This Evening through Friday Night) Issued at 312 PM CDT Thu Aug 18 2022 The main forecast challenge in the near term is precipitation chances tonight and Friday. An upper level trough currently over the region will gradually drop southward tonight and Friday, keeping decent shortwave energy in place over the CWA before exiting to the southeast Friday night, with ridging then beginning to build. A surface low pressure system and associated frontal boundary are currently over the the far eastern part of the CWA, and have already seen some shower and thunderstorm activity associated with it. Also currently seeing some development along an inverted trough extending from the low back to the north over eastern and central North Dakota. Some of this activity will likely sneak down over eastern parts of the CWA. Instability will remain fairly low, but latest models do indicate shear may increase to 40 to 50 knots by late afternoon/early evening, which may aid in sustaining convection. The surface low moves into Minnesota tonight, then pivots over the region, likely wrapping more precipitation over the area on Friday. May see a bit more in the way of coverage of precipitation, especially in the morning, then the CAMs hint at more widely scattered coverage during the afternoon and early evening hours as the low pulls away from the region and high pressure approaches from the northwest, with any chances for precipitation coming to an end during the mid to late evening hours. Low temperatures tonight will be in the upper 50s to lower 60s, with highs on Friday mainly in the 70s. Lows Friday night will be in the mid 50s to lower 60s. .LONG TERM...(Saturday through Thursday) Issued at 312 PM CDT Thu Aug 18 2022 The long term portion of the forecast begins on Saturday with a closed low at 500 mb over Iowa, with perhaps some wrap around showers over the eastern CWA. The low pressure will shift eastward by Sunday, leaving some ridging aloft and a surface high pressure over the CWA. The surface high remains near the area early next week, leading to slightly above normal temperatures, along with dry conditions. The surface high shifts eastward during the middle of next week with northwesterly flow aloft developing over the Northern Plains. A couple of weak low pressure systems may progress across the region, bring the potential for showers and thunderstorms. The latest rendition of NBM pops has isolated to sct pops, which looks reasonable based on deterministic models. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1227 PM CDT Thu Aug 18 2022 Terminals KABR,KATY,KPIR,KMBG An area of showers and thunderstorms over far northeastern South Dakota and west central Minnesota will gradually track east of the area this afternoon. Otherwise, VFR conditions will prevail this afternoon through tonight. Another round of showers and thunderstorms will affect the eastern part of the region Friday morning. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Parkin LONG TERM...SD AVIATION...Parkin
Hazardous Weather Outlook National Weather Service Aberdeen SD 223 AM CDT Thu Aug 18 2022 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-190730- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 223 AM CDT Thu Aug 18 2022 /123 AM MDT Thu Aug 18 2022/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Showers and thunderstorms are possible this afternoon and evening. Some of these storms could be strong to severe, mainly across eastern and southeastern SD with the main threat being large hail and gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MMM
The Aberdeen radar (KABR), 16 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2022Every state in 2022This day in weather historyWarnings in South Dakota, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051840.